Texas, 2004

Flash Flood in Texas, August 9, 2004

August 9, 2004 · NWS EWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 9, 10:00 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 9, 10:00 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1100 AM CDT MON AUG 9 2004

.UPDATE...
SURFACE BOUNDARIES TO NORTHWEST AND SOUTHEAST OF CWA WITH MID TO
UPPER LEVEL SHEAR AXIS OVERHEAD. CLUSTER OF CONVECTION OVER THE
NORTHWESTERN CWA WILL CONTINUE TO SLOWLY DRIFT TO THE SOUTHWEST AND
HAVE BOOSTED POPS TO 60 THERE. OTHERWISE, EXPECT SCATTERED CONVECTION
TO DEVELOP THIS AFTERNOON ACROSS THE REMAINDER OF THE CWA AS SURFACE
BOUNDARIES SQUEEZE INTO THE CWA DURING PEAK HEATING. PWS AROUND 2
INCHES SUGGESTS LOCALLY HEAVY RAINFALL POSSIBLE.

&&

.PREV DISCUSSION...
SERIES OF LOW AMPLITUDE 700 TO 300 HPA TROFS CONTINUE TO MOVE
ACROSS SOUTH CENTRAL TEXAS FROM THE NW AND N THRU TUESDAY.
THE MOST INSTABILITY FOR RAIN TODAY APPEARS OVER THE WEST
PART OF SOUTH CENTRAL TEXAS.  ON TUESDAY GENERAL MARGINAL
INSTABILITY LINGERS OVER THE AREA...AS NEXT WX SYS ALOFT COMES
ACROSS AREA FROM THE N AND NW.

BY WEDNESDAY TEMPS WARM UP AHEAD OF A COOL FRONT.  THIS
COOL FRONT IS STILL FORECAST TO MOVE ACROSS SOUTH CENTRAL
TEXAS FROM THE NORTH.  APPEARS LIKE IN THE MID TO LATE AFTERNOON THE
FRONT MOVES ACROSS THE HILL COUNTRY AND OVER ADJACENT PARTS OF
SOUTH CENTRAL TEXAS FROM LATE AFTERNOON TO THE EVENING.  WILL
SHOW CHC OF SHOWERS AND THUNDERSTORMS WITH COOL FRONT.  IN WAKE OF
FRONT THURSDAY PARTLY CLOUDY SKIES SHOW UP ON MOST FORECASTS...WITH
POPS LOW ENOUGH TO SHOW NO RAIN OR SHOWERS.  BY FRIDAY SLIGHT CHANCE
OF RAIN SHOWS UP OVER THE WEST PART OF THE AREA.

ON SATURDAY AND SUNDAY...FORECASTS WILL BE INFLUENCED BY POSSIBLE
WX SYSTEM COMING FROM THE WEST.  00Z AUG 9TH SINGLE RUN GFS SHOWS
ENOUGH LIFT FOR CHANCE OF RAIN...WHILE COMPOSITE FORECASTS AND ECMWF
SHOW WEAK INFLUENCE OF HIGH ALOFT OVER AREA.  AN EQUAL WEIGHTED
COMPROMISE OF THESE SOLUTIONS...RECENT TRENDS...AND COMPOSITE OF
12 HOUR POPS FOR THIS PERIOD FROM THE PAST FEW DAYS...SIGNAL A
SLIGHT CHC OF SHOWERS FOR SATURDAY AND SUNDAY.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04/06
Hazardous weather outlook, Aug 9, 4:32 AM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
532 AM CDT MON AUG 9 2004

TXZ171>173-183>194-202>209-217>225-228-101100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
532 AM CDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT
ACROSS SOUTH CENTRAL TEXAS. A FEW THUNDERSTORMS COULD PRODUCE WIND
GUSTS TO 40 MPH...FREQUENT LIGHTNING....AND RAINFALL AMOUNTS IN
EXCESS OF ONE INCH. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THERE IS A
CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY NIGHT AND ALSO A
SLIGHT CHANCE OF THUNDERSTORMS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Val Verde

When
August 9, 12:30 PM CST to 3:00 PM CST
Where
Val Verde County, Langtry
Reported by
EMERGENCY MANAGER
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

Thunderstorms persisted from late morning into the afternoon between Langtry and Comstock, producing general 2 inch totals, with up to 4 inches near Comstock. Flash flooding was reported by the Emergency Manager through the mid afternoon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420599.